Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping.
The infection is often very serious.
Your intestine is normally full of good bacteria. When you take antibiotics, they often kill much of the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile (C. diff). This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.
An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Other factors that increase your chance of having this condition include:
Symptoms may include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss, your doctor may recommend an IV to deliver fluids directly to your bloodstream.
Your doctor may stop or switch your current antibiotic. Don't stop taking this antibiotic until you talk with your doctor. The new antibiotic will work on treating the C. diff infection.
You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal. Try not to use antidiarrheal drugs, which slow your gut motility.
In very severe cases, surgery may be needed. This is rare.
Surgery may be needed in severe cases to remove the affected part of the intestine. This is called a colectomy. The small intestine may be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.
To help reduce your chance of antibiotic-associated colitis:
Crohn’s & Colitis Foundation of America
National Institute of Diabetes and Digestive and Kidney Diseases
Canadian Association of Gastroenterology
Canadian Digestive Health Foundation
Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/organisms/cdiff/Cdiff_infect.html. Updated February 25, 2015. Accessed February 9, 2016.
Clostridium difficile infection. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 26, 2016. Accessed February 9, 2016.
Dial S, Delaney JA, Barkun AN, Suissa S. Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease. JAMA. 2005;294(23):2989-2995.
FAQs about Clostridium difficile. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/pdfs/cdiff/Cdiff_tagged.pdf. Accessed February 9, 2016.
Heinlen L, Ballard JD. Clostridium difficile infection. Am J Med Sci. 2010;340(3):247-252.
Navaneethan U, Venkatesh PG, Shen B. Clostridium difficile infection and inflammatory bowel disease: understanding the evolving relationship. World J Gastroenterol. 2010;16(39):4892-4904.
Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what. Updated July 15, 2014. Accessed February 9, 2016.
Rebmann T, Carrico RM, Association for Professionals in Infection Control and Epidemiology. Preventing Clostridium difficile infections: an executive summary of the Association for Professionals in Infection Control and Epidemiology's elimination guide. Am J Infect Control. 2011;39(3):239-242.
Surawicz CM, Brandt LJ, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. Am J Gastroenterol. 2013;108(4):478-498.
12/9/2013 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: Burke KE, Lamont JT. Fecal transplantation for recurrent Clostridium difficile infection in older adults: a review. J Am Geriatr Soc. 2013;61(8):1394-1398.
3/18/2016 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: Sheitoyan-Pesant C, Abou Chakra CN, et al. Clinical and healthcare burden of multiple recurrences of Clostridium difficile infection. Clin Infect Dis. 2016 Mar 1;62(5):574-580.
Last reviewed February 2016 by David L. Horn, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.